Anyone have loss of appetite or insomnia with Topamax?

After being unable to tolerate either Zoloft or amitriptyline, my neurologist wants me to try Topamax.
I saw loss of appetite, nausea and insomnia among its not uncommon side effects. Have others here had any such problems with it?

Thanks!

Hi wave,
I only took Topamax for 3-4 days but that was one of the reasons I had to stop taking it. It made me feel very sick. I don’t remember having any problems with insomnia though. I did have tingling hands which was tolerable. Also, I just remembered I may have some kind of allergic reaction also as I would wake in the night coughing, feeling as if I had asthma (I’m not an allergic type of person). That was another reason I stopped. Not everyone has the same experience so you may have no problem with it. Lots of others here have tried it, I’m sure they will pop in with their experiences.

Bookworm

I had loss of appetite, nausea, increase dizziness, diarhea, metallic taste in my mouth, tingling just in the heels of my feet but only when I would sit, breathing problems after I went over 50mg, fatigue,…I had quite a few side-effects. Every single one went away, and I am currently on 50mg and I am perfectly under control with my MAV now thanks to Topamax. The breathing problem stopped once I got back down to 50mg from 62.5mg. Every person is different. I put up with a lot of side-effects because I believed in the med, and wanted to give it a full trial. even when Dr. Hain said enough was enough (because of the breathing problem), I just lowered to 50mg instead of getting off the drug. Thank God I did. the breathing problem completely went away and It was the med that worked for me after 5-7 medication failures. It’s interesting though. I have a “before” and “after” breathing test on the 62.5mg and 50mg dosages. The 62.5mg dosage showed asthma. the 50mg dosage showed normal lung capacity so I actually have evidence that it triggered asthma. But the drug works great at 50mg and none of the other side-effects lasted

Rich

With Topamax I noticed a decreased interest in food. I did find that this went away after being on the med for a while.

I do not have any of these side effects while on Topamax other than some very minor loss of appetite which is not a bad thing! BTW, keep in mind that this med, as with many others, makes you feel like crap for the first week or two, so you shouldn’t stop it unless you are really having a problem during this initial time frame. Once you get past the first week or so, you’ll know better if you can tolerate it.

Hey Rich,
You mentioned trying Amit. and not being successful. Just wondering if you got to a therapeutic dose and if it still didn’t work. I know we all respond differently, but curious. I’m counting down the days until I can trial meds again after the baby is born. Leaning toward either Nort or Topamax. thanks again for your posts. It means a lot that you fill us in on how well you are doing. I hope that I will be well again one day and can do the same. Moreover, I hope that WE all get better one day soon.
Lisa

Thank you all for your responses. It is particularly helpful to know that some of you have experienced unpleasant side effects in the first wk, but then had the side effects go away.

I didn’t give Zoloft even a second dose because I felt so much nausea and was afraid a second dose would really make me sick.
Maybe I’ll try it again, but my neuro said to go w/ the Topamax now. I read Zoloft actually gives some people migraines, while
possibly reducing them in others, but it doesn’t seem to be very well-known or widely used as a migraine preventative.

The amitriptyline I would have tried longer, but the neuro didn’t like the cardiac side effects I had – pounding heart, slow, fast, etc.

I’ve been feeling good the last few days, so I haven’t tried the Topamax yet, but I’ll send an update if I use it.

Perhaps I’ve just adjusted to frequent headaches, face pain, dizziness, imbalance and nausea so that unless
it’s really bad, I think it’s acceptable.

I had similar side effects as Rich—had loss of appetite, nausea, increase dizziness, , tingling in my hands and feet. I am still on 50 mg on Topamax and the only side effect I still get is tingling in my fingers and feet from time to time, as well as some weird visual trails for the first 10 minutes or so when I wake up. I would say the increased dizziness and nausea were the worst for me and they lasted for 2-3 weeks at each upward tiration. It was to the point were I would be sitting on the bathroom floor waiting to throw up. I did get an Rx for zofran to counter the nausea, but my insurance only covered one pill a day and it only lasted 6 hours.
Best of luck to you!
Sarah

What appetite? I lost ten pounds when I took that med. Almost all of the side effects wore off for me in a matter of a few weeks though, and my appetite came back. I’ve seen many people on these forums start taking it, complaining about all of the side effects and then completely disapear from the forums in general. I would advise giving it a chance, but be wary of it.

— Begin quote from "MAVLisa"

Hey Rich,
You mentioned trying Amit. and not being successful. Just wondering if you got to a therapeutic dose and if it still didn’t work. I know we all respond differently, but curious. I’m counting down the days until I can trial meds again after the baby is born. Leaning toward either Nort or Topamax. thanks again for your posts. It means a lot that you fill us in on how well you are doing. I hope that I will be well again one day and can do the same. Moreover, I hope that WE all get better one day soon.
Lisa

— End quote

No, actually. I couldn’t even get past thefirst pill it was absolutely horrible. I was shaking, and the anxiety and adrenaline I got from it didn’t wear off for 2 weeks even though I only took one pill. There was no way in hell I was going to be able to tolerate this medication, so I had to cut the trial even before it started. I really can’t handle any type of SSRI in general. The anticonvulsants were the way to go for me. I hope that helps :slight_smile:

We all WILL get better. There will always be ups and downs, and perhaps even slips back into the full onslaught of the condition, but the experience of the best docs says that the condition is self-limiting. IT doesn’t last.

Rich

I would say that my appetite has decreased when I’m not around food - if I get really busy, I can forget to eat, which would never happen to me before starting Topamax. But if I’m around food - smelling it, or starting to get a few tasty bites of something yummy - then the appetite switch gets flipped on just fine.

I did have a real problem with carbonated drinks - they started to taste icky. So I stopped drinking them. I had wanted to kick the evil Pepsi habit for years anyway. That’s the main reason for dropping 15 pounds (I’d like to lose more!). Side effects sometimes go away, but I haven’t wanted to try Pepsi to see if it tastes OK again because I’m afraid I’ll gain back the weight!

I had occasional insomnia before I started Topamax - it comes with perimenopause - and I continue to have it at about the same rate so I don’t blame Topamax.

I too have the visual trails when I first wake up in the morning, and occasional tingling in my fingers (it was worse in the early weeks) and sometimes my lips.

But no more severe or even moderate dizziness, no more grabbing on to things to keep myself from falling. Only mild dizziness which I can live with!

I’m a little late posting on this one but oh well :).

I definitely had loss of appetite- lost about 10 lbs the first month I took it. I could eat about half a banana and feel full. A few bites at dinner was all I could eat. I missed about 5-6 doses of the Topamax over a period of 4 days. Once I got back on the med consistently, the appetite came back better than the first few months, but it’s not as strong as it used to be (before I ever started Topamax). And that’s okay- I could stand to lose another 12 lbs or so!!

I have noticed I don’t have as much cravings anymore though, so that’s good!

Telisa